Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 204, NWS Binghamton, NY

August 1, 2011Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 1, 2011, 1:34 PM EDT for Bradford County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2011, 1:34 PM EDT (17:34 UTC)
Expired
Aug 1, 2011, 2:19 PM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2422 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:32 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 1, 1:32 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT MON AUG 1 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CROSS THE AREA THIS AFTERNOON...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE IS EXPECTED TO BUILD IN
TONIGHT AND TUESDAY...WITH A RETURN TO DRY CONDITIONS...AND
SEASONABLY WARM TEMPERATURES. OUR NEXT CHANCE OF RAIN WILL COME
TUESDAY NIGHT INTO WEDNESDAY...WHEN THE NEXT FRONTAL COMPLEX
APPROACHES FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
SYNOPTIC SCALE FORCING LOOKS FAVORABLE FOR ANOTHER ROUND OF
CONVECTION THIS AFTERNOON. CELLS WERE ALREADY FIRING ACRS SC NY
AND INTO NRN PA ATTM. SPC MESOSCALE WEBSITE SHOWS MIXED LAYER
CAPES AOA 2000 J/KG ACRS MUCH OF C NY AND NRN PA. THE 0-6 KM BULK
SHEAR ATTM WAS NOT THAT IMPRESSIVE. BUT A MID-LEVEL JET STREAK OVR
ERN ONT WILL DROP SOUTHWARD THIS AFTERNOON AND INCREASE THE
VERTICAL WIND SHEAR. THIS JET STREAK WILL BE THE IMPETUS TO PUSH A
COLD FRONT SOUTHWARD. MID 50S DWPTS WERE ALREADY OVR NRN NY. THIS
BNDRY WILL DROP SOUTHWARD IN TANDEM WITH THE JET STREAK AND CUD
LEAD TO A MORE ORGANIZED LINE OF CONVECTION LATER THIS AFTERNOON.

SO INTIALLY WE WILL SEE MORE POPCORN CELLS BUT IN TIME AS THE
SHEAR INCREASES MORE ORGANIZED LINEAR STORMS SHUD EVOLVE LATER
THIS AFTERNOON. MODEL SOUNDING DATA ALSO SHOWS PLENTY OF MID-LVL DRY AIR.
THIS COUPLED WITH 40 KNOT MID-LVL WINDS...CUD MAKE FOR DAMAGING
WIND GUSTS. IN ADDITION...THE DRIER AIR AND IMPRESSIVE CAPE VALUES
WILL ALSO INCREASE POTENTIAL FOR LARGE HAIL. BELIEVE ACVTY
WILL WIND DOWN AFTER 03Z TONIGHT. HAVE MENTIONED POTENTIAL FOR SVR
IN HWO FOR SC NY AND NE PA. NC NY SHUD BE OUT OF THE WOODS AS
DRIER AIR IS WORKING SOUTHWARD ATTM.

AFTER STORMS WIND DOWN THIS EVE...SKIES SHUD CLR OUT. GIVEN THE
POTENTIAL FOR RAINS AND THE TYPICAL NOCTURNAL DECOUPLING OF THE
BNDRY LAYER...SEE HIGHER DWPTS HANGING ARND IN THE VALLEYS. THIS
COMBINED WITH CLRG SHUD AIDE IN VALLEY FOG FORMATION.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
410 AM UPDATE... ABOVE MENTIONED UPPER-LVL WAVE/SFC BNDRY PUSH
SEWD OUT OF THE AREA THIS EVE...TAKING ANY RESIDUAL PCPN WITH IT.
ANOTHER UPPER-LVL WAVE WILL BE TRANSLATING FROM ONT/QUE INTO NRN
NEW ENG OVERNIGHT...BUT WE THINK ITS MOIST/FORCING WILL STAY
MAINLY N/E OF OUR FCST AREA. SKIES SHOULD BECOME PTLY CLDY.
DEPENDING ON THE DEGREE OF DRY ADVECTION THIS EVE...AND ALSO HOW
MUCH RAIN FALLS TODAY...PATCHY FOG COULD FORM. WE'LL LEAVE MENTION
OF THIS OUT FOR NOW...OWING TO UNCERTAINTY OF THE JUST MENTIONED FACTORS.

TUE LOOKS QUIET...WITH WEAK HIGH PRESSURE PUSHING ACROSS THE
REGION. A FAIR AMT OF SUN EXPECTED...AT LEAST THROUGH EARLY-MID
AFTN...WITH SEASONABLY WARM TEMPS (MOSTLY IN THE 80S). MID-HI
CLOUDS MAY BE ON THE INCREASE LATE...ESPECIALLY WRN SXNS.

MUCH UNCERTAINTY FOR THE REST OF THIS PD...AS MODEL SOLUTIONS
DIFFER. 00Z EC/WRF RUNS WOULD BRING A HEALTHY SHOT OF WAA
PCPN/PSBL MCS-TYPE SYSTEM ACROSS AT LEAST OUR SRN/WRN ZNS TUE
NIGHT INTO WED...WHILE THE GFS KEEPS THIS SYSTEM FARTHER SW ACRS
WRN/SRN PA...AND MAINLY OUT OF THE CWA. FOR NOW...WE BLENDED
GFS/SREF POPS...WHICH ENDED UP BEING FAIRLY CLOSE TO OUR EXISTING
GRIDS. A CHANCE OF SHRA/TSRA WAS BROUGHT BACK INTO MOST OF THE
AREA TUE NIGHT AND WED.

REGARDLESS OF THE ULTIMATE TRACK OF THE ABOVE MENTIONED
SYSTEM...IT SHOULD EXIT TO THE E WED NIGHT...WITH ANY PCPN COMING
TO AN END BY THAT TIME.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
RDGG BLDS IN BHD THE WED SYSTEM AND HOLDS THE AREA DRY...AT LEAST
ACCORDING TO THE ECMWF. OPERATIONAL GFS MORE QUICKLY BRKS DOWN THE
RDG AND BRINGS A STRONGER UPR WV AND SFC SYSTEM INTO THE AREA LATE
FRI AND EARLY SAT. EURO IS SLOWER...WEAKER...AND FURTHER SOUTH
WITH THE WV. EVEN SO...EURO WLD ALSO SUPPORT CHANCE POPS OVER THE
SRN ZONES BY SAT. HAVE GNRLY FLWD HPC GUD FOR THE XTNDD...WHICH
INCLUDED SOME LOW CHANCE POPS NEAR THE END OF THE PD FOR THE
APRCHG WV.

HPC GUID AND MEX MOS GUID WERE IN GOOD AGREEMENT IN THE PD...WITH
SOME NOT SURPRISING DFRNCS NEAR THE END. GNRLY USED HPC TEMP GUID
BUT DID ADJUST SLGTLY NEAR THE END OF THE PD TO ACCOUNT FOR THE
DFRNCS WITH THE MEX.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS ACROSS MOST OF THE FORECAST AREA. CLEAR SKIES HAVE
ALLOWED RADIATION FOG TO DEVELOP IN A COUPLE OF TAFS SITES. THESE
BEING KAVP AND KELM. THE FOG SHOULD CLEAR BY AROUND 12 OR 13Z.

SOME ISOLATED SHOWERS AND THUNDERSTORM HAVE BEGUN TO FORM ALONG A
PRE-FRONTAL TROUGH. SO FAR, MOST OF THE STORMS HAVE BEEN IN
WESTERN NY AND HAVING TROUBLE MAKING INTO THE FORECAST AREA. THIS
SHOULD CHANGE WITH DAYTIME HEATING.

BY MID DAY, A WEAK COLD FRONT WILL MOVE THROUGH CAUSING A WIND
SHIFT AS WELL AS ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THIS
CONVECTIVE DEVELOPMENT WILL MOSTLY LIKELY MOVE THROUGH THE SITES
FAIRLY QUICKLY AS A LINE, SO TEMPOS ARE NOT LIKELY AS THEY MAY NOT
LAST LONG AT ANY PARTICULAR LOCATION. HAVE SHOWN SOME -SHRA AND CB
GROUPS TO INDICATE THE PRESENCE OF CONVECTION. TAF SITES THAT DO
APPEAR AS THOUGH THEY WILL SEE CONVECTIVE DEVELOPMENT WILL BE
AMENDED AS NEEDED.

OUTLOOK...

MONDAY AND TUESDAY...MAINLY VFR. FEW SHRA/TSRA PSBL MONDAY...
WITH POTENTIAL RESTRICTIONS.

WEDNESDAY...MAINLY VFR LOW PRESSURE APPROACHES...WITH CHC FOR
SHRA/TSRA AND POSSIBLE RESTRICTIONS.

THURSDAY AND FRIDAY...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ/DJN
NEAR TERM...DJN
SHORT TERM...MLJ
LONG TERM...DGM
AVIATION...SLI
Hazardous weather outlook, Aug 1, 10:15 AM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1015 AM EDT MON AUG 1 2011

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-021415-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1015 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA FROM EARLY TO MID AFTERNOON AS A COLD
FRONT DROPS SOUTHWARD. SOME OF THE THUNDERSTORMS COULD BECOME
SEVERE...WITH STRONG DAMAGING WINDS AND HAIL THE PRIMARY THREATS.
THE STORMS SHOULD DIE DOWN THIS EVENING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ009-015>018-036-037-021415-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
1015 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL NEW
YORK THIS AFTERNOON...ALONG AND AHEAD OF A COLD
FRONT. SOME OF THE STORMS COULD HAVE STRONG GUSTY WINDS AND SMALL
HAIL. THE STORMS WILL DIE DOWN BY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

DJN

In the hours before

Special weather statement, Aug 1, 7:42 AM EDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
742 AM EDT MON AUG 1 2011

NYZ025-044-055-056-011230-
BROOME NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
742 AM EDT MON AUG 1 2011

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN CORTLAND...
NORTHEASTERN TIOGA...SOUTHEASTERN TOMPKINS AND WESTERN BROOME
COUNTIES...

* AT 739 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CAROLINE...AND
  MOVING SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JENKSVILLE AT 750 AM EDT...
  BERKSHIRE AND WEST NEWARK AT 755 AM EDT...
  NEWARK VALLEY AND EAST BERKSHIRE AT 800 AM EDT...
  NANTICOKE AT 805 AM EDT...
  MAINE AND FOSTER AT 815 AM EDT...
  UNION CENTER AND BINGHAMTON AIRPORT AT 820 AM EDT...
  ENDWELL AND ENDICOTT AT 825 AM EDT...
  JOHNSON CITY AND BINGHAMTON AT 830 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4232 7646 4246 7630 4217 7575 4200 7593
      4200 7600

DGM
Special weather statement, Aug 1, 8:27 AM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
827 AM EDT MON AUG 1 2011

NYZ056-057-PAZ039-040-011315-
BROOME NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
827 AM EDT MON AUG 1 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUSQUEHANNA...
NORTHWESTERN WAYNE...SOUTHEASTERN BROOME AND SOUTHWESTERN DELAWARE
COUNTIES...

* AT 826 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SANITARIA SPRINGS TO CONKLIN TO
  BRACKNEY...AND MOVING EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  HARPURSVILLE AND KIRKWOOD AT 835 AM EDT...
  WINDSOR AND EAST WINDSOR AT 840 AM EDT...
  NEW MILFORD AND HALLSTEAD AT 845 AM EDT...
  LAKESIDE AND HICKORY GROVE AT 850 AM EDT...
  SANFORD AND SUSQUEHANNA AT 855 AM EDT...
  STILESVILLE AND DEPOSIT AT 900 AM EDT...
  TROUT CREEK AND THOMPSON AT 905 AM EDT...
  LOOMIS AND CANNONSVILLE AT 910 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4208 7492 4181 7522 4190 7614 4209 7592
      4225 7579 4225 7564 4220 7563 4220 7542
      4224 7542 4222 7482

MLJ
Special weather statement, Aug 1, 8:49 AM EDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
849 AM EDT MON AUG 1 2011

NYZ045-046-057-011330-
CHENANGO NY-DELAWARE NY-OTSEGO NY-
849 AM EDT MON AUG 1 2011

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN OTSEGO...
SOUTHEASTERN CHENANGO AND WESTERN DELAWARE COUNTIES...

* AT 847 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR BAINBRIDGE...AND MOVING
  SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BAINBRIDGE AND ROCKDALE AT 855 AM EDT...
  SIDNEY AT 900 AM EDT...
  YOUNGS AND MASONVILLE AT 910 AM EDT...
  EAST SIDNEY AT 915 AM EDT...
  SIDNEY CENTER AND TROUT CREEK AT 920 AM EDT...
  LOOMIS AT 925 AM EDT...
  WALTON AND COLCHESTER AT 930 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4227 7492 4205 7507 4230 7566 4246 7555

DGM
Special weather statement, Aug 1, 1:32 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT MON AUG 1 2011

PAZ038-011800-
BRADFORD PA-
132 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BRADFORD COUNTY...

* AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR FRANKLINDALE...AND MOVING
  SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  OVERTON AND SOUTH BRANCH AT 145 PM EDT...
  NEW ALBANY AND EVERGREEN AT 150 PM EDT...
  WILMOT AT 200 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4157 7664 4162 7674 4177 7662 4159 7621
      4154 7624

MANNING

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:42 AM EDTSpecial Weather StatementBGMBroome48 min
Aug 1, 7:52 AM EDTSevere Thunderstorm WarningBGMBroome, Tioga38 min
Aug 1, 8:27 AM EDTSpecial Weather StatementBGMBroome, Delaware48 min
Aug 1, 8:37 AM EDTSevere Thunderstorm WarningBGMBroome, Delaware38 min
Aug 1, 8:49 AM EDTSpecial Weather StatementBGMDelaware41 min
Aug 1, 2:38 PM EDTSpecial Weather StatementBGMYates37 min
Aug 1, 5:19 PM EDTSpecial Weather StatementBGMBroome26 min
Aug 1, 5:51 PM EDTSpecial Weather StatementBGMBroome24 min
Aug 1, 7:39 PM EDTSpecial Weather StatementBGMTioga36 min
Aug 1, 7:52 PM EDTSpecial Weather StatementBGMYates23 min
Aug 1, 1:32 PM EDTSpecial Weather StatementBGMBradford28 min
Aug 1, 1:42 PM EDTSevere Thunderstorm WarningBGMBradford36 min
Aug 1, 1:51 PM EDTSpecial Weather StatementBGMWyoming54 min
Aug 1, 2:13 PM EDTSpecial Weather StatementBGMBradford32 min
Aug 1, 2:31 PM EDTSpecial Weather StatementBGMBradford29 min
Aug 1, 2:52 PM EDTSpecial Weather StatementBGMLuzerne23 min
Aug 1, 3:09 PM EDTSevere Thunderstorm WarningBGMLuzerne39 min
Aug 1, 3:11 PM EDTSpecial Weather StatementBGMSusquehanna34 min
Aug 1, 3:45 PM EDTAreal Flood AdvisoryBGMLuzerne3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.